Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Baltimore/Washington

July 21, 2005Frederick County, City of Winchester, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2005, 1:50 PM EDT for Frederick County, City of Winchester, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 1:50 PM EDT (17:50 UTC)
Expired
Jul 21, 2005, 2:18 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Winchester, VA, Frederick County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:40 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 10:40 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT THU JUL 21 2005

.SHORT TERM...
MRNG CNVCTN IN THE UPR OHIO VLY DSPTG ATTM. LOOKING AT RNK/PBZ/IAD
SNDGS...THE AMS W OF THE MTNS IS PARTICULARLY MORE UNSTBL THAN TO
THE E. HWVR...A DEFINITE S/WV EXISTS IN THE WLY FLOW...AS CAN BE
SEEN IN VAPOR IMAGERY. THE VAPOR LOOP ALSO DEPICTS YDAS DRY AMS
BEING SHUNTED EWD.  SO...AS VORT CROSSES CWFA TAFTN W/ TYPICAL MID
SUMMER INSTBLTY...FEAR THERE WL BE A ROUND OF SHRA. MODIFIED TO
90/70...MEAN LYR B+ 1600-- AGN...NOT OUTRAGEOUS FOR JULY. IAD SNDG
ALSO DRIER THAN PBZ OR RNK...ARND AN INCH VS 1.4-1.8. WL ADJUST POP
STRUCTURE...INCRSG TO CHC IN THE W WHICH WL BE MOST UNSTBL AND HAS
BEST MSTR.  TEMPS LOOK GOOD...AND ONLY GOT A MINOR GRID TWEAKING...
UNLIKELY TO SHOW IN TXT PRODUCTS.
&&

.AVIATION...
VFR CONDS PREVAIL ATTM. WL REVIEW 12Z GDNC AND ONGOING TRENDS BEFORE
ADDRESSING AFTN/EVE TSRA RISK.
&&

.PREV DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...
SURFACE ANALYSIS FROM 03Z SHOWS THE REMAINS OF THE COLD FRONT TO OUR
SOUTH. A COUPLE WEAK SURFACE TROUGHS WERE NOTED...ONE EXTENDING FROM
THE NORTHEAST COAST INTO CENTRAL PENNSYLVANIA AND ANOTHER RESULTING
FROM THE MCS OVER INDIANA AND OHIO. BROAD AREA OF HIGH PRESSURE WAS
CENTERED OVER THE SOUTHEAST. SURFACE OBSERVATIONS ACROSS THE
FORECAST AREA SHOW TEMPERATURES IN THE 70S AND DEWPOINTS IN THE
UPPER 60S AND LOWER 70S.

FOR TODAY...MAIN CONCERN WILL BE THE IMPACT OF THE MCS TO THE
NORTHWEST. AT MINIMUM...THIS FEATURE WILL THROUGH SOME CLOUDS INTO
THE AREA LATE THIS MORNING INTO THE AFTERNOON. BUFKIT MODEL
SOUNDINGS INDICATE INCREASING PRECIPITABLE WATER VALUES TO NEARLY 2
INCHES BY LATE THIS AFTERNOON. SOUNDINGS ALSO SHOW CAPES REACHING
NEAR 100 J/KG. WITH REMNANTS OF MCS AS WELL AS LEE TROUGH EXPECTED
TO DEVELOPING LATER THIS AFTERNOON...CANNOT RULE OUT ISOLATED
SHOWERS AND THUNDERSTORMS. THEREFORE HAVE A BLANKET 20 POPS FOR THIS
AFTERNOON INTO THIS EVENING.

ALSO...MOST OF THE MOD GUIDANCE OVER THE PAST FEW DAYS HAS BEEN
SEVERAL DEGREES TOO HIGH. WITH THAT AND AN INCREASE IN CLOUD
COVER...WENT A FEW DEGREES COOLER WITH THE HIGH TEMPERATURES
TODAY...ONLY REACHING NEAR 90 IN THE METRO AREAS. FOR
TONIGHT...CLOUD COVER SHOULD HELP TEMPERATURES TO STAY IN THE 70S
FOR THE EASTERN HALF OF THE FORECAST AREA.

AVIATION...
OTHER THAN A FEW AREAS OF PATCHY FOG THIS MORNING...CONDITIONS WILL
REMAIN VFR THROUGH 24 HOURS. WITH COVERAGE UNCERTAIN FOR THIS
AFTERNOON...WILL ONLY MENTION VICINITY SHOWERS AND THUNDERSTORMS
AFTER 18Z FOR ALL TERMINALS.

LONG TERM...
MODEL OF CHOICE FOR THE MEDIUM TERM IS THE WED 12Z EURO...WHICH
CONTINUES THE TREND OF MORE CONSERVATIVE PROGRESS WITH COLD FRONTAL
PASSAGE LATE FRI. STILL...TEMPS AND DEWPTS SHOULD BE DOWN SAT AND
SUN BEFORE REBOUNDING FOR THE EARLY WEEK. CHANCE OF THUNDERSTORMS
FRI INTO FRI NIGHT WITH FRONTAL PASSAGE...THEN SHOULD BE DRY FOR THE
WEEKEND. SAT NIGHT SHOULD BE PARTICULARLY REFRESHING GIVEN THE
CALIBER OF THE PAST WEEK.

STILL EXPECTED TO BE A HOT SUMMER RIDGE FOR EARLY NEXT WEEK AS 850MB
TEMPS FORECAST TO BE AROUND 23C MON AND TUE. COULD HAVE A CHANCE OF
BREAKING THE 95 DEGREE CEILING THAT HAS BEEN IN PLACE SINCE THE HOT
SUMMER OF 2002.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATED SHORT TERM/AVIATION...HTS
PREV DISCUSSION...ALLEN/STRONG
Hazardous weather outlook, Jul 21, 11:11 AM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT THU JUL 21 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-220900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1111 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL RETURN ON FRIDAY. THEN A BRIEF COOLDOWN FOR THE
WEEKEND BEFORE TEMPERATURE AND HUMIDITY REBOUND FOR THE EARLY WEEK.
HEAT ADVISORIES MAY BE NEEDED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:16 PM EDTSevere Thunderstorm WarningLWXClarke37 min
Jul 21, 4:08 PM EDTSpecial Marine WarningLWX97 min
Jul 21, 4:29 PM EDTSevere Thunderstorm WarningLWXRockingham23 min
Jul 21, 5:43 PM EDTSpecial Marine WarningLWX2 hr
Jul 21, 6:23 PM EDTSpecial Marine WarningLWX2 hr
Jul 21, 7:33 PM EDTSpecial Marine WarningLWX87 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.